Wisconsin, 2004

Flood in Wisconsin, May 22 to 25, 2004

May 22 to 25, 2004 · NWS MKX · 1 event in 1 county or zone

The East Branch Pecatonica River at Blanchardville rose above its flood stage of 11 feet on May 22nd at 1237 CST. 62 feet above flood stage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The East Branch Pecatonica River at Blanchardville rose above its flood stage of 11 feet on May 22nd at 1237 CST. The river crested at 13.62 feet on May 24th at 0345 CST, 2.62 feet above flood stage. At this crested level, minor flooding occurred. Damage to lowland crops and home basements was noted along the East Branch Pecatonica River. The river fell below flood stage on May 25th at 0840 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 22, 3:42 AM CST, 8 hours 55 minutes earlier.

Area forecast discussion, May 22, 3:42 AM CST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
442 AM CDT SAT MAY 22 2004

.DISCUSSION...FORECAST FOCUS ON SEVERE WX AND HEAVY RAIN POTENTIAL.

MCSS CONTINUE TO TRAVERSE ACROSS SRN WI WITH STRONG STATIONARY FRONT
STILL ACROSS NORTHERN ILLINOIS. LLJ WILL VEER MORE TO THE EAST
THIS MORNING...BECOMING MORE PARALLEL TO THE FRONT. THIS MAY ALLOW A
DECREASE IN CONVECTIVE ACTIVITY LATER THIS AM...BUT LLJ WILL
REDIRECT NWD OVER SRN IA AND NRN IL LATER THIS AFT. EXPECT FNT TO
RMN TO THE SOUTH MOST OF THE DAY DUE TO OUTFLOWS BUT SHOULD BE AT
LEAST TO THE IL BORDER BY LATE AFT. LOW LEVEL
FRONTOGENESIS/ISENTROPIC LIFT NEAR FNTL BNDRY AND AID FROM RRQD WILL
SUPPORT SOME REDEVELOPMENT THIS AFT WITH DEFINITE REDEVELOPMENT TNT
AS WMFNT MOVES NORTH ACROSS CWA. STRONG DEEP LAYER SHEAR OF 50 KTS
AND SHOWALTER INDICES AT LEAST -4C OR LESS WILL SUPPORT CONTINUED
WIND/HAIL THREAT. PWS WILL RMN ABOVE 1.5 INCHES SO PLENTY OF
MOISTURE AND LIFT TO CONTINUE FLOOD WATCH.

MODERATELY STRONG SHORTWAVE AND DEVELOPING SFC LOW WILL TRACK
ACROSS CNTRL WI ON SUNDAY. THIS WILL FINALLY PUSH THE WMFNT TO
NRN CWA OR CNTRL WI. TRAILING CDFNT WILL SWEEP ACROSS THE SOUTH IN
THE AFTERNOON. DCVA AND PARTLY SUNNY CONDITIONS WILL BE
SUFFICIENT TO ERODE CAP. HIGH CAPES NEAR 3000 J/KG...DEEP LAYER SHEAR
AROUND 50 KTS AND 0-3 KM HELICITIES AROUND 200 M2/S2 SUPPORTS
SUPERCELLS WITH A TORNADO POTENTIAL.

ANOTHER SHORTWAVE AND SFC LOW WL MOVE ACROSS SE WI LATER ON MONDAY
AND TUE WITH MORE SVR WX POSSIBLE.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
TODAY UNTIL SUNDAY MORNING.
Hazardous weather outlook, May 22, 3:37 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
437 AM CDT SAT MAY 22 2004

WIZ046-047-051-052-056>060-062>072-231000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
437 AM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE.
FLOODING IS ALSO LIKELY FROM THE RUNOFF OF RECENT HEAVY RAINS...ALSO
ADDITIONAL THUNDERSTORMS WITH HEAVY RAINS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND MONDAY.
DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE THE MAIN THREAT...BUT
A TORNADO THREAT IS POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY NEEDED THIS AFTERNOON AND EVENING...IN
ADDITION TO RAINFALL OBSERVERS.

HENTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lafayette

When
May 22, 12:37 PM CST to May 25, 8:40 AM CST
Where
Lafayette forecast zone
Property damage
$50,000
Crop damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404108.